Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Overweight. Took beta blocker, calcium channel blocker and corticosteroid injection. How concerned should I be?

User rating for this question
Answered by

Practicing since : 1981
Answered : 922 Questions
I take a beta blocker and a calcium channel blocker and my heart rate is usually around 65 BPM (sometimes less). I had a corticosteroid injection about 10 hours ago and right now my resting heart rate is around 96 BPM. How concerned should I be? I am severely overweight as well, not so much as to restrict my mobility, but too much.
Posted Mon, 30 Jul 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Anil Grover 39 minutes later
Thanks for writing in.
I am qualified and certified cardiologist.
I read your question with diligence.
Yes corticosteroids cause increase in heart rate. Effect of any drug is considered at 5 x half life of drug. Whatever has been the route of administration 5 half lives shall be over by a day. So no effect of corticosteroid. As you are on both B Blocker causing bradycardia and calcium channel blocker having reflex tachycardia so both cancel each other and your basal rate is normal 65 /minute. Going by that 96 is tachycardia but nothing serious. It is definitely not matter to get panic but concern is alright. Now you know about it. There should not be any concern either.

You ought to be concerned about the risk factors for coronary heart disease for you have hypertension, obesity and stress ( almost universal in all). So if we go through list of risk factors you can yourself compute your risk and make efforts to reduce it.

At any age, following is the list of risk factors for future development of Coronary Artery Disease. Let me enumerate and you can place yourself the risk you are carrying ('*' means you have the risk factor, '+/-' means I do not know but you could be having and about others you know better that they are absent marked - for the time being):-

Diabetes +/-
Obesity and Sedentary Life Style*
High Bad Cholesterol and Lipid Component +/-
Total Cholesterol above 190 mg%, LDL above 130 mg%, VLDL above 40 mg%,
Triglycerides above 150 mg%, Apolipoprotein B above reference value
Low Good Cholesterol and Lipid Component: +/-
Apolipoprotein a below reference range for the lab and
HDL below 40 mg% for man & and 50 mg% for woman
Family History 0f Coronary Heart Disease +/-
Increasing age*
Being a Man (as opposed to women) till the age 45*

From the list, above you have some risk factors. Hypertension, stress, Obesity and possible sedentary life style you have identified. Therefore, I will strongly recommend consulting your doctor; he may complete the list as well do the EKG
It is never too late to change. With your weight everything you do will have to be under supervision. It need not be cardiologist but your primary doctor can guide your way back to health You may need more drugs and he/she (or ask the dietitian) to advise you about diet low in calories and cholesterol, advise you on quantum of exercise. You ought to keep your weight under control for you do not a heart attack. If you like non vegetarian you cannot take red meat but there is no prohibition (in taking certainly quantity had to be less) on egg white, roasted chicken and roasted fish.

Hope you found something useful in this answer. If you have any follow-up query I shall be happy to answer
With Best Wishes

Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor